Back to Ask the Diabetes Team Ask the Diabetes Team

From Philadelphia, Pennsylvania, USA:

My 13 year old has type 1 diabetes diagnosed at the age of nine. Over the past year, controlling his sugar levels has been a challenge, to say the least. He frequently screams with charley horse-like pain in his lower limbs.

Three months ago, he was hospitalized in for diabetic ketoacidosis. While in the hospital, the physician told me that cramping can be a symptom of dehydration (caused by out of control sugar). Since his hospitalization, my son's blood sugars are under much better control. However, the pain in his legs continue. While I realize that they may be nothing more than charley horses or spasms, I'm concerned.

How long after a high blood sugar would your body show symptoms such as cramping? Is there a way for me to determine whether or not this is related to his sugars?


The cause of these muscle cramps is not well understood, but your son is at the peak age whatever the cause. I think that his doctor was right in saying that the most likely explanation was mild dehydration due to having to excrete excessive sugar in his urine. This, in turn, can diminish blood flow to muscles and the accumulation of substances like nitric oxide. It is only linked indirectly to his diabetes, but they may be relieved if you can achieve really good control


Original posting 1 Nov 2000
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.